Minnesota, 2003

Heavy Snow in Minnesota, November 3, 2003

November 3, 2003 · NWS ABR · 1 event in 1 county or zone

Heavy snow of 6 to 9 inches fell across Big Stone County. Nine inches fell in Ortonville.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Heavy snow of 6 to 9 inches fell across Big Stone County. Nine inches fell in Ortonville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 3, 5:00 AM CST, 4 hours earlier.

Area forecast discussion, Nov 3, 5:00 AM CST, 4 hours before
AREA FORECAST DISCUSSION...DELAYED
NATIONAL WEATHER SERVICE ABERDEEN SD
500 AM CST MON NOV 3 2003

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
FORECAST CHALLENGE FOR DAYS 1 AND 2 IS DEVELOPING PRECIP EVENT.

GFS AND ETA WITH SIMILAR MASS FIELDS...ONCE AGAIN. COORDINATION CALL
WITH HPC AND FSD RESULTED IN USING A BLEND OF GARCIA METHOD...MODEL
SNOW ACCUM FIELD AND HPC GUIDANCE FOR SNOW ACCUMULATION FORECAST
THIS MORNING. AS PREVIOUSLY DISCUSSED...EVENT SHOULD BE ALL SNOW
(SEE META SOUNDINGS AND THICKNESS/WET BULB PROGS) EXCEPT ALONG ABR
AND FSD CWA BORDERS WHERE ENOUGH 700HPA WAA RESULTS IN LAYER OF AOA
FREEZING TEMPERATURES WHICH SHOULD SUPPORT SOME SLEET FORMATION BY
LATE THIS AFTERNOON TO MIX IN WITH SNOW FOR A FEW HOURS. WITH BREAK
EXPECTED BETWEEN S/WS FROM ABOUT 03Z TO 09Z ON TUESDAY...SHOULD SEE
BRIEF HALT TO SNOW. THIS LEAVES SIGNIFICANT SUPERCOOLED STRATUS
LAYER WHICH COULD DRIVE SOME LIGHT FREEZING DRIZZLE BEFORE S/W NOW
DIGGING INTO CENTRAL CA LIFTS NE ONTO PLAINS AND RE-INITIATES
SNOWFALL ACROSS CENTRAL AND NE SODAK. CONSIDERABLE UPGLIDE ON
285K/290K AND 295K ISENTROPIC SURFACES PERSISTS OVERNIGHT. THOUGHTS
HERE SURROUND CONCERN THAT SNOWFALL MAY NOT COMPLETELY COME TO AND
END OVERNIGHT IN SUCH STRONG UPGLIDE ENVIRONMENT. DENDRITIC SNOW
THIS AFTERNOON AND AGAIN ON TUESDAY REMAINS A DISTINCT POSSIBILITY
AS WELL. TUESDAY SYSTEM EXPECTED TO IMPACT MOSTLY NE CWA AS
CYCLOGENESIS INVOKED BY CA S/W TO PRODUCE SFC LOW CENTER THAT TRACKS
INTO GREAT LAKES BY TUESDAY NIGHT. AT PRESENT...EASTERN CWA THOUGHT
TO BE IN THE VICINITY OF CCB AREA OF LOW PRESSURE SYSTEM AS IT
DEVELOPS...WHICH SHOULD HELP TO PAD SNOWFALL TOTALS OUT EAST INTO
TUESDAY AFTERNOON. WSW FOR WINTER STORM WARNING MAY NEED TO BE
EXTENDED INTO TUESDAY EVENING...IF TYPICAL MODEL BIAS HOLDS OF
LIFTING DEEPENING SYSTEMS OUT OF THE ROCKIES TOO FAST.

.LONG TERM...WEDNESDAY THROUGH SUNDAY.
THE REST OF THE UPPER TROUGH IN THE PACIFIC NW SWEEPS ACROSS THE
AREA WED AND WED NIGHT BRINGING A CHC OF -SN WHILE ANOTHER S/W DROPS
INTO THE UPPER MIDWEST STRAIGHT FROM THE N ON THURS AND THURS NIGHT.
IT LOOKS LIKE THE -SN WILL BE TO THE NE OF OUR AREA RIGHT NOW
SO...WILL LEAVE THURS AND THURS NIGHT DRY. OTHERWISE...SFC HIGH PRES
WILL BUILD SOUTHEAST OF THE REGION THROUGH SUNDAY. EXPECT FRIDAY TO
BE DRY. WILL CONTINUE WITH THE CHC OF SNOW ON SAT WITH SOME
OVERRUNNING PRECIP POSSIBLE. THIS CHC OF SNOW MAY HAVE TO BE
EXTENDED INTO SAT NIGHT BASED ON THE LASTEST GFS. WILL LEAVE SUNDAY
DRY. THE BIG CHALLENGE DURING THIS TIME PERIOD WILL BE THE TEMPS DUE
TO THE LARGE SNOWCOVER AREA. ADJUSTED TEMPS DOWN IN THE GRIDS DUE TO
THE SNOWCOVER.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING THIS AFTERNOON/TONIGHT/TUESDAY MORNING
EASTERN COUNTIES. WINTER WEATHER ADVISORY TODAY/TONIGHT WESTERN
COUNTIES.
MN...WINTER STORM WARNING THIS AFTERNOON/TONIGHT/TUESDAY BIG STONE/TRAVERSE
COUNTIES.
&&

DORN/MOHR
Hazardous weather outlook, Nov 3, 5:17 AM CST, 3 hours 43 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
517 AM CST MON NOV 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

MOST AREAS WILL SEE ALL SNOW. LOCATIONS ALONG AND SOUTH OF A LINE
FROM MURDO TO REDFIELD TO MILBANK COULD SEE SOME SLEET MIX IN WITH
THE SNOW AT TIMES THIS AFTERNOON. TONIGHT...THERE MAY BE A FEW
BREAKS IN THE SNOW...WHICH WOULD ALLOW FOR THE DEVELOPMENT OF SOME
LIGHT FREEZING DRIZZLE. WINTER WEATHER ADVISORY HOISTED FOR MISSOURI
RIVER COUNTIES AND MCPHERSON COUNTY SOUTH TO BUFFALO COUNTY. WINTER
STORM WARNING ISSUED FOR BROWN AND SPINK COUNTY AND ALL POINTS EAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINTER STORM WARNING CRITERIA EXPECTED TO BY MET BY TUESDAY
AFTERNOON OVER NORTHEAST SOUTH DAKOTA COUNTIES AND WEST CENTRAL
MINNESOTA COUNTIES. WHEN IT IS ALL SAID AND DONE...UP TO 5 INCHES OF
SNOW ACCUMULATION WILL BE POSSIBLE IN THE ADVISORY AREAS...WITH UP
TO 8 INCHES POSSIBLE IN THE WARNING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DORN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Big Stone

When
November 3, 9:00 AM CST to 3:00 PM CST
Where
Big Stone forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331428.